Cherylynn Wium is a poison information specialist at the Tygerberg Poison Information Centre in Cape Town, South Africa
The Tygerberg Poison information Centre is situated in the Faculty of Health Sciences Stellenbosch University, in close proximity to the Tygerberg Academic Hospital, in the northern suburbs of Cape Town, South Africa. We provide a nationwide 24/7 telephone consultation service to both health care professionals and the general public. Some typical enquiries are described below.
A doctor calls about a 3 year old boy who has ingested an unknown quantity of a “sheep dip”. The patient is comatose with a GCS of 4/15 but still breathing spontaneously. He has pin point pupils and is hypothermic but there are no hypersecretions or diarrhoea. A single dose of atropine has already been administered as it was assumed to be an organophosphate poisoning. I realize from the description of the clinical presentation that this unknown sheep dip is most probably amitraz and therefore call our senior consultant, to deal with this case. The consultant explains to the caller that this is most probably not an organophosphate poisoning and that atropine is not indicated. She warns the doctor that mechanical ventilation may be necessary and that intensive symptomatic and supportive care with particular attention to respiratory support is required in the management of the patient. The consultant will follow up on the case daily until the patient regains consciousness.
I take another call – this time from a doctor who has an adult male patient who had been stung by a scorpion on his thigh 4 hours ago. During the summertime we receive many calls about snake and spider bites and scorpion stings. The patient is complaining of excruciating pain and is agitated, sweating, and salivating. His blood pressure is elevated and he is complaining about paraesthesias, especially around his mouth and nose. The doctor tells me that there is no specific scorpion antivenom available at their hospital and I decide to refer the caller to our specialist in biological poisonings. He immediately identifies the scorpion venom as being that of Parabuthus granulatus by the signs and symptoms and advises immediate transfer of the patient to a tertiary referral hospital for intensive care and antivenom therapy.
The next call is from a doctor who has just admitted a 16 month old toddler who has presented to him with hypersecretions, wet lungs and drowsiness after ingesting an unknown quantity of "rat poison". I question the doctor on the appearance of the poison and when he describes it as a black powder I immediately suspect that this is not the usual anticoagulant type of rat poison but aldicarb, a pesticide formulation sold illegally at taxi ranks, in the townships and rural areas of South Africa as rat poison. As aldicarb is a carbamate pesticide, I advise the doctor to give the patient a test dose of atropine and then, if the patient responds positively, to follow the treatment regimen described in the poisoning section of the South African Medicines Formulary, to which the doctor has access.
An anxious mother then calls me about her 2 year old daughter who had just chewed on the leaf of an Elephants Ear plant. I hear the child crying in the background. I explain to the mother that the leaf of this plant contains calcium oxalate crystals that cause irritation of the mucus membranes. I reassure her that the brief exposure will not cause any systemic poisoning and I suggest that she give the child some ice to suck on to soothe the pain in her mouth.
All the data recorded at our centre is recorded on the WHO INTOX Data Management System. Every morning I log all the details of the cases dealt with the previous day onto the INTOX system. I refer cases that need to be followed up to our consultant who makes the necessary telephone calls. I then link the follow-up calls to the original case on the database. This system enables us to produce meaningful statistics for research purposes as well as a quarterly report for our hospital and the Department of Environmental Health.
A worried mother calls to find out whether there is any guideline available on what to do if her inquisitive 1 year old toddler ingests a poisonous substance. I offer to email her the ‘Poisoning: Early and Pre-hospital Management Chart’ researched and designed by our centre as guidance for the general public.
A pharmacist intern answers a call on our other telephone line, takes down details of the caller and then asks me for assistance. Our centre provides a two week Poison Information Centre training programme for pharmacist interns. Trainees are coached on the correct procedures for answering and documenting calls, how to find the relevant data using our databases and reference books, and on the writing of reports. We also provide a 2 month Toxicology and Poison Information Centre training course to Emergency Medicine and Clinical Pharmacology medical registrars.